Alert archive / Montana / Blizzard Warnings in 2025
Blizzard Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Jan 22, 2025, 8:59 AM MST for 5 counties in Montana. It was in force for 8 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 2025, 8:59 AM MST (15:59 UTC)
- Expired
- Jan 22, 2025, 4:56 PM MST
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Judith Basin County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 12:33 PM MST | SNOW 4 | 5 Ne Hilger, MT | Spotter measured 4 inches of snow over the past 19 hours. Spotter reported 4 feet high snow drifts. |
| Jan 22, 3:00 PM MST | BLIZZARD | 2 Sw Lewistown, MT | By 3 PM 1/22, the Lewistown Airport ASOS KLWT observed approximately 3 total hours of visibility of one-quarter mile or less, with frequent gusts to or in excess of 35 mph, due to falling and blowing snow. Intermittent blizzard conditions developed around 8 AM |
| Jan 22, 3:55 PM MST | BLIZZARD | 7 Ene Denton, MT | Between 755 AM MST and 355 PM MST 1/22, AWOS sensor K1DM Delta measured visibility of less than one-quarter of a mile (With one exception at 255 PM - one-half mile), with gusts in excess of 35 mph. |
| Jan 22, 4:00 PM MST | SNOW 8 | 10 Sse Neihart, MT | Snotel equipment at Deadman Creek reported a change in snow depth of 8 inches between 7 PM 1/21 and 4 PM 1/22. |
| Jan 22, 5:00 PM MST | SNOW 10 | 12 Sse Neihart, MT | Snotel equipment at Spur Park reported a change in snow depth of 10 inches between 10 PM 1/22 and 5 PM 1/22. |
| Jan 22, 5:00 PM MST | SNOW 10 | 8 W Neihart, MT | Snotel equipment at Stringer Creek reported a change in snow depth of 10 inches between 8 PM 1/21 and 5 PM 1/22. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 4.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WWUS45 KTFX 221559 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 859 AM MST Wed Jan 22 2025 MTZ313-314-318-230400- /O.UPG.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ /O.NEW.KTFX.BZ.W.0001.250122T1559Z-250123T0400Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the following locations: Hobson, Geyser, Stanford, Raynesford, Windham, Benchland, Lewistown, Hilger, and Moccasin 859 AM MST Wed Jan 22 2025 ...BLIZZARD WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to 4 inches at lower elevations, with up to 7 inches in the mountains. Winds gusting as high as 55 mph. * WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, and Judith Basin County and Judith Gap. * WHEN...Until 9 PM MST this evening. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Blizzard Warning means that there is at least an 80% chance of seeing blizzard conditions for at least 3 hours during the watch period. && $$ MTZ311-317-230400- /O.CON.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ Bears Paw Mountains and Southern Blaine-Little Belt and Highwood Mountains- Including the following locations: Kings Hill Pass, Monarch, Rocky Boy, and Neihart 859 AM MST Wed Jan 22 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations up to 6 inches. Winds gusting as high as 45 mph. * WHERE...Little Belt and Highwood Mountains and Bears Paw Mountains and Southern Blaine. * WHEN...Until 9 PM MST this evening. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Storm Warning means that there is at least an 80% chance of impactful winter weather conditions during the warning period. && $$ MTZ304-230000- /O.CON.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Eastern Toole and Liberty- Including the following locations: Lothair, Galata, Joplin, Shelby, Devon, Whitlash, and Chester 859 AM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations up to 3 inches, mainly in the Sweet Grass Hills. Winds gusting as high as 35 mph. * WHERE...Eastern Toole and Liberty Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Weather Advisory means that there is at least an 80% chance of minor impacts due to winter weather conditions during the advisory period. && $$ MTZ320-230000- /O.CON.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Big Belt, Bridger and Castle Mountains- Including the following locations: Bozeman Pass, Maudlow, Battle Ridge Pass, Trident, and Deep Creek Pass 859 AM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of mostly 2 to 4 inches, but up to 6 additional inches on the highest peaks. Winds gusting as high as 45 mph. * WHERE...Big Belt, Bridger and Castle Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Weather Advisory means that there is at least an 80% chance of minor impacts due to winter weather conditions during the advisory period. && $$ AM
3 follow-up statements
717 WWUS45 KTFX 221612 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 912 AM MST Wed Jan 22 2025 MTZ317-230400- /O.UPG.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ /O.EXA.KTFX.BZ.W.0001.000000T0000Z-250123T0400Z/ Little Belt and Highwood Mountains- Including the following locations: Kings Hill Pass, Monarch, and Neihart 912 AM MST Wed Jan 22 2025 ...BLIZZARD WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to 6 inches. Winds gusting as high as 50 mph. * WHERE...Little Belt and Highwood Mountains. * WHEN...Until 9 PM MST this evening. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Travel will be very difficult. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Blizzard Warning means that there is at least an 80% chance of seeing blizzard conditions for at least 3 hours during the watch period. && $$ MTZ313-314-318-230400- /O.CON.KTFX.BZ.W.0001.000000T0000Z-250123T0400Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Snowy and Judith Mountains- Including the following locations: Hobson, Geyser, Stanford, Raynesford, Windham, Benchland, Lewistown, Hilger, and Moccasin 912 AM MST Wed Jan 22 2025 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to 4 inches at lower elevations, with up to 7 inches in the mountains. Winds gusting as high as 55 mph. * WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, and Judith Basin County and Judith Gap. * WHEN...Until 9 PM MST this evening. * IMPACTS...Visibilities will drop below 1/4 mile due to falling and blowing snow at times. Plan on slippery road conditions. Widespread blowing snow will significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Blizzard Warning means that there is at least an 80% chance of seeing blizzard conditions for at least 3 hours during the watch period. && $$ MTZ311-230400- /O.CON.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ Bears Paw Mountains and Southern Blaine- Including the following locations: Rocky Boy 912 AM MST Wed Jan 22 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations up to 4 inches. Winds gusting as high as 45 mph. * WHERE...Bears Paw Mountains and Southern Blaine. * WHEN...Until 9 PM MST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Storm Warning means that there is at least an 80% chance of impactful winter weather conditions during the warning period. && $$ MTZ304-230000- /O.CON.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Eastern Toole and Liberty- Including the following locations: Lothair, Galata, Joplin, Shelby, Devon, Whitlash, and Chester 912 AM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations up to 3 inches, mainly in the Sweet Grass Hills. Winds gusting as high as 35 mph. * WHERE...Eastern Toole and Liberty Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Weather Advisory means that there is at least an 80% chance of minor impacts due to winter weather conditions during the advisory period. && $$ MTZ320-230000- /O.CON.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Big Belt, Bridger and Castle Mountains- Including the following locations: Bozeman Pass, Maudlow, Battle Ridge Pass, Trident, and Deep Creek Pass 912 AM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of mostly 2 to 4 inches, but up to 6 additional inches on the highest peaks. Winds gusting as high as 45 mph. * WHERE...Big Belt, Bridger and Castle Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Weather Advisory means that there is at least an 80% chance of minor impacts due to winter weather conditions during the advisory period. && $$ AM
605 WWUS45 KTFX 221953 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 1253 PM MST Wed Jan 22 2025 MTZ313-314-317-318-230400- /O.CON.KTFX.BZ.W.0001.000000T0000Z-250123T0400Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Little Belt and Highwood Mountains-Snowy and Judith Mountains- Including the following locations: Hobson, Geyser, Stanford, Kings Hill Pass, Monarch, Raynesford, Windham, Benchland, Lewistown, Neihart, Hilger, and Moccasin 1253 PM MST Wed Jan 22 2025 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Blizzard conditions. Additional snow accumulations up to 4 inches. Winds gusting as high as 45 mph. * WHERE...The Highwood, Little Belt, Judith, and Snowy Mountains, Judith Basin County and Judith Gap, and Fergus County below 4500ft. * WHEN...Until 9 PM MST this evening. * IMPACTS...Visibilities may drop below 1/4 mile due to falling and blowing snow. Plan on slippery road conditions. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Blizzard Warning means that there is at least an 80% chance of seeing blizzard conditions for at least 3 hours during the watch period. && $$ MTZ311-230400- /O.CON.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ Bears Paw Mountains and Southern Blaine- Including the following locations: Rocky Boy 1253 PM MST Wed Jan 22 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations up to 3 inches. Winds gusting as high as 40 mph. * WHERE...Bears Paw Mountains and Southern Blaine. * WHEN...Until 9 PM MST this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Storm Warning means that there is at least an 80% chance of impactful winter weather conditions during the warning period. && $$ MTZ304-230000- /O.CON.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Eastern Toole and Liberty- Including the following locations: Lothair, Galata, Joplin, Shelby, Devon, Whitlash, and Chester 1253 PM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations up to 2 inches near the Sweet Grass Hills. Winds gusting as high as 35 mph. * WHERE...Eastern Toole and Liberty Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on slippery road conditions. Widespread blowing snow could reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Weather Advisory means that there is at least an 80% chance of minor impacts due to winter weather conditions during the advisory period. && $$ MTZ320-230000- /O.CON.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Big Belt, Bridger and Castle Mountains- Including the following locations: Bozeman Pass, Maudlow, Battle Ridge Pass, Trident, and Deep Creek Pass 1253 PM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations up to 2 inches. Winds gusting as high as 40 mph. * WHERE...Big Belt, Bridger and Castle Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Plan on winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. To see a graphical representation of the degree of stress on young livestock please visit our webpage and select Local Programs then Cold Air Advisory for Newborn Livestock. Remember, a Winter Weather Advisory means that there is at least an 80% chance of minor impacts due to winter weather conditions during the advisory period. && $$ AM
127 WWUS45 KTFX 222356 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 456 PM MST Wed Jan 22 2025 MTZ313-314-317-318-230400- /O.CAN.KTFX.BZ.W.0001.000000T0000Z-250123T0400Z/ /O.EXA.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ Judith Basin County and Judith Gap-Fergus County below 4500ft- Little Belt and Highwood Mountains-Snowy and Judith Mountains- Including the following locations: Hilger, Neihart, Kings Hill Pass, Windham, Monarch, Raynesford, Moccasin, Stanford, Hobson, Benchland, Geyser, and Lewistown 456 PM MST Wed Jan 22 2025 ...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow and blowing snow. Additional accumulations up to two inches. Winds gusting as high as 35 mph. * WHERE...The Highwood, Little Belt, Judith, and Snowy Mountains, Judith Basin County and Judith Gap, and Fergus County below 4500ft. * WHEN...Until 9 PM MST this evening. * IMPACTS...Snow and blowing snow will significantly reduce visibility at times. Plan on continued hazardous winter driving conditions. * ADDITIONAL DETAILS...Snow and winds will continue to slowly diminish this evening, resulting in improved visibility; however, hazardous winter driving conditions are still expected due to continued light snow and potential lane blockages and snow packed roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ MTZ304-320-230100- /O.EXP.KTFX.WW.Y.0011.000000T0000Z-250123T0000Z/ Eastern Toole and Liberty-Big Belt, Bridger and Castle Mountains- Including the following locations: Bozeman Pass, Joplin, Lothair, Devon, Shelby, Whitlash, Deep Creek Pass, Battle Ridge Pass, Maudlow, Trident, Chester, and Galata 456 PM MST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Widespread accumulating snow is no longer expected and the winter weather advisory will be allowed to expire at 5 pm. $$ MTZ311-230400- /O.CON.KTFX.WS.W.0003.000000T0000Z-250123T0400Z/ Bears Paw Mountains and Southern Blaine- Including the following locations: Rocky Boy 456 PM MST Wed Jan 22 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Heavy snow. Additional snow accumulations up to one inch. Winds gusting as high as 35 mph. * WHERE...Bears Paw Mountains and Southern Blaine. * WHEN...Until 9 PM MST this evening. * IMPACTS...Plan on winter driving conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ RG
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 22, 8:12 AM MST, 47 minutes earlier. Its key messages:
- Gusty winds expected across Judith Basin and Fergus Counties today, then from the Rocky Mountain Front to around Judith Gap on Thursday.
- Areas of snow continue through tonight, particularly along the 87 corridor east of Great Falls.
- A cold front pushes through Thursday night and Friday, bringing another round of snow and cooler temperatures over the weekend.
Area forecast discussion, Jan 22, 8:12 AM MST, 47 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 812 AM MST Wed Jan 22 2025 .KEY MESSAGES... - Gusty winds expected across Judith Basin and Fergus Counties today, then from the Rocky Mountain Front to around Judith Gap on Thursday. - Areas of snow continue through tonight, particularly along the 87 corridor east of Great Falls. - A cold front pushes through Thursday night and Friday, bringing another round of snow and cooler temperatures over the weekend. && .UPDATE... A series of waves within northerly to northwesterly flow aloft combined with northwesterly surface winds is resulting in snow and blowing snow across portions of the region, mainly in northerly upslope favored areas across Central Montana ranges. Areas of light snow, with embedded heavier snow showers are shifting southeastward over the plains early this morning. The expectation is for the heavier snow over the plains to become more focused near terrain as we progress through the morning, with less impactful snow out over the plains of North-central Montana through the remainder of today. Northwest winds at the surface are on the gusty side, especially in Judith Basin and Fergus counties and vicinity. Falling snow combining with these winds will continue to result in a blowing snow concern through the remainder of the day. Hence, the Winter Storm Warnings continue for this area. Consideration was given toward Winter Weather Advisories further northwest of where the Winter Storm Warnings are currently in effect, primarily for blowing snow, but uncertainty as to how much falling snow will occur through the morning has swayed me away from an advisory at this time. Trends will continue to be monitored for any changes in thinking. No significant changes were necessary at this time, with the forecast only being updated to account for the latest short-term trends. -AM && .DISCUSSION... /Issued 456 AM MST Wed Jan 22 2025/ Meteorological Overview: Northwesterly flow continues to be the name of the game across Montana as upper level ridging over the Eastern Pacific contrasts with persistent upper level ridging across the eastern two thirds of the Continental US. With this northwesterly flow in place, a fairly active and changeable weather pattern will remain in place. Currently, a broad upper level trough and associated vorticity maximum will help to facilitate the continuance of snow showers across the area, along with some gusty winds. After a ridge quickly moves over the area Wednesday night and early Thursday, another, more potent upper level trough will swing through the Northern Rockies. As this trough moves through, winds will increase across the Rocky Mountain Front and adjacent plains before a sharp cold front moves through overnight Thursday and early Friday, which will bring a round of snow and noticeably cooler temperatures for the weekend. As we move into early next week, upper level ridging will look to build in from the west, which will result in gradually warming temperatures and generally quiet weather. Forecast Confidence & Scenarios: Snow showers will continue across the plains of North Central Montana and some of the north facing slopes of the island mountain ranges as northerly flow continues to persist across the area. While snowfall will generally be light for most of the area, a few areas will see some more impactful snowfall today, generally the north slopes of the Little Belt, Snowy, Highwood, and Bears Paw mountains (where there is generally a 50% or greater chance of at least 4 inches of snow in addition to what has fallen overnight). Compounding the impacts of the snow will be the continued gusty winds, particularly along the US 87 Corridor from Armington Junction to Grass Range, that will result in some blowing and drifting of the falling snow. Snow should taper off across the area late this afternoon and early this evening. While snow tapers off across the area later tonight, winds will begin to increase along the Rocky Mountain Front as our next weather system begins to approach from the northwest. These winds will continue to increase through the morning on Thursday and spread to the Plains during the day. Current NBM probabilities for high winds over 55 mph are generally confined to the Rocky Mountain Front, though Cut Bank shows around a 50% chance of winds over 55 mph. While generally this would warrant a High Wind Watch, upon assessing the forecast a bit more it seems that the NBM may be biasing a bit high in this case. Winds in the mid and upper levels of the atmosphere are a bit more northwesterly, which isn’t an overly favorable wind direction for the winds to propagate much beyond the immediate Rocky Mountain Front, so I have elected to hold off on issuing any High Wind Watches at this time. Thursday night and Friday morning will see a potent cold front sweep through the area, which will be accompanied by a round of moderate to heavy snow showers, especially as the front reaches the mountains and begins to stall out a bit. Since we currently have Winter Storm Warnings out for the ongoing snowfall, I’ve decided to wait to issue any advisories for this system, but I suspect that we will begin to ramp up our messaging for this snowfall a bit through the day today. Behind this cold front, temperatures will drop Friday and Saturday, with a few areas dipping below 0 Saturday night. With that said, this cold snap does not appear to be quite as frigid as the last one, with temperatures slightly warmer this go around. As we head into next week, upper level ridging will build in from the west, which will bring moderating temperatures and generally quiet weather. Ludwig && .AVIATION... 22/12Z TAF Period Embedded disturbances in this northwest flow aloft pattern will continue to bring snow across the area today, mainly at KHVR and KLWT. Snow will continue to bring MVFR/IFR conditions, with brief LIFR conditions. Gusty winds will also cause concern for blowing snow at those terminals. Mountains will be obscured through the afternoon from precipitation and lower ceilings. -Wilson Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 30 10 35 22 / 30 10 0 90 CTB 28 10 33 15 / 20 0 0 50 HLN 29 6 31 18 / 30 10 0 70 BZN 26 -1 28 14 / 30 20 0 50 WYS 19 -15 19 1 / 20 20 0 20 DLN 25 0 29 12 / 0 10 0 10 HVR 28 7 31 16 / 40 10 0 60 LWT 24 8 34 19 / 80 70 0 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST this afternoon for Big Belt, Bridger and Castle Mountains-Eastern Toole and Liberty. Winter Storm Warning until 9 PM MST this evening for Bears Paw Mountains and Southern Blaine-Fergus County below 4500ft-Judith Basin County and Judith Gap-Little Belt and Highwood Mountains- Snowy and Judith Mountains. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 22, 6:53 AM MST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
653 AM MST Wed Jan 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Non-Tstm Wnd Gst 6 S Whitlash 48.81N 111.26W
01/22/2025 M61 MPH Liberty MT Mesonet
Mesonet station GW3546 WHITLASH SEVEN SOUTH.
&&
AMSpecial weather statement, Jan 22, 7:09 AM MST, 1 hour 50 minutes before
Special Weather Statement National Weather Service Great Falls MT 709 AM MST Wed Jan 22 2025 MTZ309-310-312-221715- Eastern Pondera and Eastern Teton- Western and Central Chouteau County-Cascade County below 5000ft- Including the cities of Brady, Conrad, Ledger, Floweree, Carter, Fort Benton, and Great Falls 709 AM MST Wed Jan 22 2025 ...Periods of Primarily Light Snow This Morning... Periods of primarily light, but locally and briefly moderate snowfall will move from northwest to southeast across much of the plains of North-central Montana this morning. If traveling, be prepared for quick changes to visibility and road conditions. Northwest winds around 10 to 20 mph, with gusts to 30 mph may result in isolated instances of blowing or drifting of snow.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 12:47 PM MST | High Wind Watch | TFX | Glacier, Pondera, Toole | 14 hr |
Nearby
Blizzard Warnings in Montana, 2025Every blizzard warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.